| Catalog Number |
1001-90166 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Injury (2348)
| Date of Event |
05/29/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that while trying to place a temporary rod in preparation for tlif, an everest mi single action rod reducer tip fractured and became stuck on an everest polayaxial screw at the l5 level.The surgeon was able to get the reducer off of the screw with aggressive force.After tlif, the surgeon tried to reduce the same left l5 screw while attempting to place the final rods.Both basecamp rod reducers popped off of the screw once they were fully reduced.The surgeon then tried to use a denali and an everest mi offset rod reducer, but they also popped off.It was determined that the screw was bent and it was removed and replaced with a new one.Surgery was successfully completed with another reducer and an hour and a half delay.This report represents the denali offset rod reducer.
Event or Problem Description
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and no deformities or abnormalities were observed.Functional inspection: the instrument was tested with both a sample screw and the screw that was used in surgery.The instrument was able to reduce a sample rod in both screws as intended.To remove the reducer, a twisting motion was applied.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.It is possible the instrument may have been unintentionally twisted fully or partially, allowing the reducer to disengage prematurely from the screw.However, as certain maneuvers applied during actual surgery could not be replicated during functional testing, the root cause could not be determined conclusively.